October 1974

Systemic Infection Following BCG Therapy

Author Affiliations

From the divisions of Medical Oncology and Nuclear Medicine, University of Miami School of Medicine, Miami, Fla.

Arch Intern Med. 1974;134(4):769-770. doi:10.1001/archinte.1974.00320220171027

BCG vaccination has been widely used for tuberculosis prophylaxis, and complications in normal individuals have rarely been reported.1 Recently, there has been widespread interest in the use of BCG vaccine as immunotherapy in patients with cancer. This therapy, however, may lead to serious complications.2 A patient with malignant melanoma who received multiple BCG injections illustrates the occurrence of systemic BCG infection in an anergic individual.

Patient Summary  A 61-year-old white man was diagnosed as having malignant melanoma by biopsy in 1963. At that time, the melanoma was localized to the patient's right leg, and he underwent a surgical resection with node dissection. He remained free of detectable disease for seven years. Two years before admission, he developed recurrent melanoma in the right leg. Some lesions were surgically removed, and the patient received two courses of chemotherapy with dimethyltriazeno imidazole carboxamide and bis-chlorethyl nitrosourea with no apparent effect

First Page Preview View Large
First page PDF preview
First page PDF preview